For Freshmen. By Freshmen.
Display fullsizerender 48
Dec 19 2016
by Megan Cho

A College Student's Guide to Common Over The Counter Medications

By Megan Cho - Dec 19 2016

It's never fun to be feeling under the weather, especially when you're in the midst of a busy college semester. However, with the right medication from your local drugstore, you can get back on your feet and return to a state of semi-normalcy very soon. Here is a comprehensive guide to over the counter medications specifying when to take what and things to watch out for—but remember, the pharmacists on duty can always help you select the best medicine for you, based on your individual symptoms. Whether it’s over the counter (OTC) or prescription medication, don’t overlook this valuable resource—they're there to help. It’s always important to remember that some things can't be cured with OTC meds, and may need a visit to a doctor for a prescription.

Before you head to the pharmacy, here’s a quick guide to help make sure you're selecting the best product for your needs.

Pain or Fever

If you have pain such as body aches or muscle pain and/or a fever, check out the following medications. It's important to note that all bodies respond to different medications in varying ways, so it's worth testing different types (obviously never at the same time) until you find one that helps you the most.


Tylenol contains acetaminophen which helps relieve pain from the common cold and reduces fever. It is best for people with stomach sensitivity, because it causes fewer problems than other OTC painkillers. Tylenol is effective for most people in reducing fever and headaches. Make sure to avoid taking this medication with other prescription and OTC medications that you may not realize also contain acetaminophen, and be sure to check the label for proper dosing. Too much acetaminophen can be harmful to the liver, so be sure not to exceed the recommended dosage.


Unlike Tylenol, Aleve is considered a Non-Steroidal Anti-Inflammatory Drug (NSAID), and it works by reducing the formation of prostaglandins--which cause pain and inflammation in the body. Aleve is useful for relieving aches and pains such as those associated with arthritis, muscle aches, menstrual cramps, headaches, and those caused by the common cold or flu. Aleve also works to reduce fever. All NSAID medications should be taken with food, as they can cause upset stomach.


Aspirin is also an NSAID, so it reduces the inflammation in your body, relieving pain. As with other NSAIDS, it also will help you tackle a fever. Asprin is also a blood thinner so do not take if you have a recent history of a bleeding disorder. Asprin is sometimes prescribed to heart patients, and if someone you know may be having a heart attack, call 911 and have them chew a full-strength (325 mg) asprin tablet as soon as symptoms appear for 30 seconds prior to swallowing, which reduces clotting factors and could gain them valuable time to get to the ER. 


Ibuprofen, also an NSAID, can be found on the shelf in bottles simply labeled "Ibuprofen," along with brand names Motrin and Advil. Ibuprofen is similar to aspirin, but is usually less irritating to the gastrointestinal tract. However, too much of any NSAID can cause painful stomach ulcers, so if your OTC medication isn't helping with the pain, don't take more than the exceeded dose, instead, schedule an appointment with your doctor. 


When treating congestion, you need a decongestant. These will open your sinuses and relieve the pressure caused by congestion. Here are a few things you can try.


You'll find this in any pharmacy or supermarket, whether under the name phenylephrine or a brand name such as Sudafed-PE. These are offered in several different time-release options, such as one meant to be taken every 4-6 hours, and one meant to be taken every 12. Do not take with Afrin or any other decongestant, however it is safe to take while using saline spray. Side effects include increased blood pressure.


Afrin relieves congestion by soothing the irritated blood vessels inside of your nose. This is a nasal spray that gets in contact with your congested sinuses rapidly and starts to decrease their swelling. Use this product sparingly and for no more than three days.

Saline Spray

If your congestion is less severe, try out a saline spray. Doctors recommend that it is a good place to start since it has less side effects than a medicated solution like Afrin. The saline in the spray draws the water out of the congested sinuses. Common brands include Ocean Nasal Spray and Simply Saline (made by Arm & Hammer). 


A persistent cough is not only exhausting, but it can be disruptive to those around you, especially if you're in the middle of a quiet library. Here are some medications that can help reduce those coughing fits.


DayQuil/NyQuil is good for temporarily reducing dry cough that are caused from infections, like the common cold. The product decreases the urge to cough but does not help treat the actual infection.


Also known as guaifenesin, Mucinex is an expectorant which means it thins the mucus in the lungs. This, consequently, makes the cough more productive. Mucinex can interact with other medication so always talk to your health provider, including the pharmacist where you're picking it up if you are taking other medications. 


When you’ve got a runny nose and itchy eyes, chances are your body is making too many of these chemicals called histamines. This can be treated with over the counter antihistamines.

Benadryl & Zyrtec

Benadryl and Zyrtec are two different antihistamines that have a lot in common. Both can be used to treat allergy symptoms such as sneezing, runny nose, itching or watery eyes, as well as hives or rashes. It can also treat symptoms from the common cold. As an antihistamine, it reduces the body’s reaction to histamine. Benadryl and Zyrtec both have many different uses, so double check its label to see what's right for you. Both may cause drowsiness in adults, and sometimes hyperactivity in kids, so test it out when you've got time for a nap if needed. Both can also help you get the ZZZZs you need at night to help your body bounce back from a cold.


For an antihistamine that doesn't typically cause drowsiness and that usually comes in doses that last a full 24 hours, try Claritin

A Word of Caution

Remember that there are many over the counter medications not listed in this guide that could be effective in treating your symptoms. Most people react more favorably to a certain brand so it might take a little bit of trial and error before you find the best medication for you. Most importantly, always check with your health provider to avoid taking two medications that interact or taking medications that are not right for you.

Though being sick in college is almost inevitable, using the right over the counter medications can help you get back to normal in no time. Plus, no one likes spending a day in bed since FOMO is a very real part of college life.  

Lead Image Credit: Pexels

Want to write for Fresh U? Join now
Want more Fresh U? Like us on Facebook!
Megan Cho - University of California, Los Angeles

Megan is a freshman at UCLA majoring in Global Studies. In High School, she was a member of the marching band and speech team. In addition to writing, she enjoys making pottery, photographing food, and writing modern calligraphy. Check out her minimalist-themed Instagram @meeegan_c

Most Popular